MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-2.5-4-3D-ES
Medical Device Problem Codes Detachment of Device or Device Component (2907); Material Deformation (2976); Activation Failure (3270)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/11/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the axium coil prematurely detached.The patient was undergoing surgery for treatment of a saccular, ruptured aneurysm of the anterior communicating (acom) artery with a max diameter of 4.2 mm and a 1.8 mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was minimal.It was reported that while deploying the axium coil, it became prematurely detached inside the microcatheter.The physician had to pull the microcatheter out from the aneurysm, and the detached coil was removed by inserting a 0.014" guidewire.The detached coil was lost, and while packing the pushwire of the coil, it accidentally broke.There was no friction or difficulty during delivery, no repositioning, no detachment attempts made, no rotation of the pushwire, and a continuous flush was used during the procedure.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.
 
Additional Manufacturer Narrative
H3: the axium prime pusher was returned.There was no implant coil or catheter returned with the device.Kinks and bends were observed at 33.0cm to 65.0cm from the proximal end.The ai to release wire crimps, coupler to ai crimps, and coupler to pusher tube weld are present and intact.The pusher was found broken at the break indicator; but retained by the release wire; it appeared that the manual detachment was attempted at this location.The coin was not present at the lumen stop as it was pulled back.The implant coil was already detached from the pushwire.The shield coil was present and intact; but stretched.Under the microscope, the outer jacket was then removed to gain access the coin.The coin was measured in 3 locations and was found to be within specifications.Measured 0.079mm @ 0.063mm; measured 0.085mm @ 0.127mm; measured 0.093mm @ 0.275mm.The inner diameter of the lumen stop and the inner diameter of the retainer ring were found to be visually acceptable.The lumen stop inner diameter (id) was measured to be 0.00260¿ and found to be within specification (0.00220" minimum - 0.0029" maximum).The retainer ring inner diameter (id) was measured to be 0.00460¿and found to be within specification (0.00455"+/- 0.00010").All other subassemblies appeared to be normal.No other anomalies were observed.Based on the analysis performed the axium prime coil was confirmed to have prematurely detached.Based on the returned device, there was evidence of manual detachment attempt to detach the coil.The pusher was also found to be broken at the manual detachment location and retained by the release wire; with the coin pulled back from the lumen stop.The pulling back of the coin from the lumen stop may have contributed to the detachment of the implant coil from the pushwire.Furthermore, the pusher was bent and kinked along its length, indicative of high tortuosity.There was no malfunction of the pusher or non-conformance to specification identified that led to the pre-mature detachment.Since the implant coil and catheter were not returned, any contribution of the implant coil and catheter to the reported issue could not be determined.The review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H6: c63242 applies to the event and was excluded from the previous report in error.C96715 no longer applies to the event.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
No additional information received.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10536109
Report Number2029214-2020-00929
Device Sequence Number3934361
Product Code KRD
UDI-Device Identifier00847536021204
UDI-Public00847536021204
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/08/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/08/2021
Device Model NumberAPB-2.5-4-3D-ES
Device Catalogue NumberAPB-2.5-4-3D-ES
Device Lot NumberA737993
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/16/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/11/2020
Supplement Date Received by Manufacturer09/16/2020
11/22/2020
11/23/2020
Initial Report FDA Received Date09/15/2020
Supplement Report FDA Received Date09/30/2020
11/22/2020
12/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age52 YR